Ohio, 2016

Damaging Winds in Ohio, August 27, 2016

August 27, 2016 · NWS ILN · 18 events in 8 counties and zones

A remnant convective cluster moved into the area and interacted with a weakly sheared but very unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A remnant convective cluster moved into the area and interacted with a weakly sheared but very unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 27, 1:00 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 27, 1:00 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
200 PM EDT SAT AUG 27 2016

.SYNOPSIS...
Very warm and humid conditions will continue through the weekend.
In the very warm and humid airmass, a few afternoon thunderstorms
will be possible today mainly across the west. By Sunday into
Monday, several weak upper level disturbances will provide a
little better chance for a few showers and thunderstorms in the
area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A couple weak mid level shortwaves will round the periphery of an
upper level high centered over the Mid-Atlantic, lifting northeast
across Indiana and northwest Ohio today. These along with an axis
of surface convergence across the western FA will serve as the
focus for shower and thunderstorm development mainly this
afternoon. A pretty tight PWAT gradient is in place along the
IN/OH border this morning, but models are showing a surge in
moisture across our northwest this afternoon with PWATs there climbing
above 2 inches. With plenty of insolation this morning, moderate
instability is expected to develop across our west by this
afternoon. Given 20-30 knots of 0-6km shear, cannot rule out an
isolated stronger storm but it appears overall severe potential
will be limited by lack of significant forcing. Have bumped PoPs
up to chance across our west and also increased cloud cover
there, which translated into slightly cooler afternoon highs
northwest of I-71.

Other concern this afternoon will be the heat and humidity. Highs
will range from upper 80s in the northwest to mid 90s in the
southeast. Combined with dewpoints in the lower 70s, heat indicies
will likely flirt with advisory criteria in the south for a few
hours this afternoon. A few locations may briefly exceed 100, but
felt it will be limited enough to forego an advisory. Continued
mention of the heat threat in an SPS and the HWO.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Nearly stationary elongated mid level ridge remains centered to
our se with a shortwave moving thru the Great Lakes, tonight/Sunday.
Moderate instby develops during the afternoon with a weak boundary
dropping south into the Ohio Valley. Have low chance pops across
the entire region with the best likelihood for convection across
the north. Very warm readings expected again on Sunday with highs
from the upper 80s nw to the lower/middle 90s se. Mid and upper
90s heat indices expected again Sunday afternoon.

Surface high pressure to build acrs the Great Lakes Monday where
mid level westerlies will exist. Meanwhile, e-w elongated mid
level ridge will stretch from the Central Plains thru the Tn
Valley and Del Mar Va. Weak boundary across the south may lead to
isold convective development across the south Monday afternoon.
Have limited pops to slight chance. Highs in the upper 80s to
lower 90s will result in heat indices in the mid/upr 90s across
the southern half of ILN/s FA.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The proximity of a weak and somewhat nebulous surface boundary over
the region through early Wednesday will continue to necessitate the
potential for diurnally driven thunderstorm activity peaking in the
late day in a continued humid airmass.

Upper level high over the southeastern U.S. will flatten out and
retrograde into the Arklatex region as northwest flow sets up over
the northeastern U.S. with ridging in the Great Plains. The
northwest flow will help push a surface front through the Ohio
Valley on Wednesday, ushering in another welcome dry and cooler
period to start out September. Highs in the upper 80s to around 90
will be found Monday and Tuesday, drop into the 80s Wednesday and be
a more pleasant low to mid 80s for the end of the week. Min temps in
the upper 60s to lower 70s Monday and Tuesday will drop into the
lower 60s by weeks end.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A line of convection will continue to progress northeastward over
the next few hours and is expected to affect mainly the western
terminals. MVFR to IFR vsbys and ceilings will be possible with
the stronger storms along with a wind shift to the W/NW. There is
lower confidence on whether the storms will hold together to reach
the Columbus terminals later this afternoon, as models remain
split on this possibility. Regardless, expect the convection to
diminish by early evening as instability wanes.

With plenty of low level moisture in place, light winds, and
skies becoming partly cloudy to mostly clear, br will be possible
overnight, especially at KCVG/KLUK/KILN. Weak high pressure over
the region will cause winds to become more northerly overnight
into Sunday. A weak boundary dropping down from the north will
allow for another chance of showers and storms Sunday afternoon,
but being so late in the period have not included this in the
TAFs.

OUTLOOK...Thunderstorms possible through Wednesday...mainly in
the afternoon and evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...Kurz
SHORT TERM...AR
LONG TERM...Franks
AVIATION...Kurz
Hazardous weather outlook, Aug 27, 4:54 AM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
554 AM EDT SAT AUG 27 2016

INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-281000-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
554 AM EDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES NEAR 100 ARE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDICES IN THE MID TO UPPER 90S ARE EXPECTED ON
SUNDAY AND MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-281000-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
554 AM EDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES IN THE MID TO UPPER 90S ARE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDICES IN THE MID TO UPPER 90S ARE EXPECTED SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 27, 11:43 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1243 PM EDT SAT AUG 27 2016

INZ073-271715-
RIPLEY IN-
1243 PM EDT SAT AUG 27 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN RIPLEY COUNTY UNTIL 115
PM EDT...

AT 1243 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST
OF OSGOOD...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
OSGOOD...HOLTON...NAPOLEON...MILLHOUSEN...NEW MARION...
REXVILLE AND OTTER VILLAGE.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3920 8544 3929 8525 3891 8533 3891 8544
TIME...MOT...LOC 1643Z 213DEG 30KT 3913 8548

KURZ
Local storm report, Aug 27, 12:52 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
152 PM EDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       E NAPOLEON              39.21N 85.33W
08/27/2016  M1.80 INCH       RIPLEY             IN   PUBLIC

&&

JGIBSON
Local storm report, Aug 27, 12:55 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
155 PM EDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HEAVY RAIN       S BATESVILLE            39.30N 85.22W
08/27/2016  M1.00 INCH       RIPLEY             IN   BROADCAST MEDIA

            1.00 FELL BETWEEN 115 PM AND 145 PM

&&

JGIBSON
Local storm report, Aug 27, 1:04 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
204 PM EDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     BALLSTOWN               39.25N 85.24W
08/27/2016                   RIPLEY             IN   EMERGENCY MNGR

            NUMEROUS TREES DOWN ALONG ROUTE 229. TIME ESTIMATED BASED
            ON RADAR.

&&

JGIBSON
Local storm report, Aug 27, 1:09 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
209 PM EDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     5 ESE BATESVILLE        39.27N 85.13W
08/27/2016                   RIPLEY             IN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN NEAR INDIAN LAKES CAMPGROUND.
            TIME ESTIMATED BASED ON RADAR.

&&

JGIBSON
Special weather statement, Aug 27, 1:09 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
209 PM EDT SAT AUG 27 2016

OHZ042-043-271845-
DARKE OH-SHELBY OH-
209 PM EDT SAT AUG 27 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN DARKE AND SOUTHWESTERN
SHELBY COUNTIES UNTIL 245 PM EDT...

AT 208 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
GREENVILLE...MOVING NORTHEAST AT 15 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...VERSAILLES...ARCANUM...WEBSTER...RUSSIA...GETTYSBURG...
HORATIO...DARKE COUNTY AIRPORT...PIKEVILLE...ABBOTTSVILLE...BROCK...
STATE ROUTE 47 AT US ROUTE 127 AND UNION CORNERS.

THOSE ATTENDING THE DARKE COUNTY FAIR ARE IN THE PATH OF THIS STORM
AND SHOULD PREPARE FOR THE EXPECTED WEATHER CONDITIONS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4026 8434 4020 8439 4020 8443 4018 8444
      4018 8443 4015 8443 3999 8456 4005 8468
      4031 8458
TIME...MOT...LOC 1808Z 224DEG 13KT 4011 8458

KURZ

The radar

The Cincinnati radar (KILN), 75 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
August 27, 1:20 PM EST to 1:25 PM EST
Where
Butler County, 2.14 mi NNW of Darrtown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.530, -84.680

Numerous large trees were knocked down across northwest portions of the county, especially to the east of Oxford.

Thunderstorm Wind, Butler

When
August 27, 1:22 PM EST to 1:32 PM EST
Where
Butler County, 1.27 mi WNW of Collinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
39.530, -84.640

Three metal doors were blown off a barn. In addition, a one foot diameter pine tree was snapped.

Thunderstorm Wind, Butler

When
August 27, 1:24 PM EST to 1:34 PM EST
Where
Butler County, 2.81 mi N of Seven Mile
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.520, -84.560

Numerous trees were knocked down.

Thunderstorm Wind, Butler

When
August 27, 1:29 PM EST to 1:39 PM EST
Where
Butler County, 2.11 mi SW of Trenton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
39.460, -84.480

One ten inch diameter tree was knocked down.

Thunderstorm Wind, Preble

When
August 27, 1:30 PM EST to 1:40 PM EST
Where
Preble County, 2.54 mi ESE of Sugar Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.660, -84.680

Numerous large trees and power lines were knocked down across the southern part of Preble County.

Thunderstorm Wind, Preble

When
August 27, 1:35 PM EST to 1:45 PM EST
Where
Preble County, Gratis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.650, -84.530

A one foot diameter tree snapped and struck a house.

Thunderstorm Wind, Butler

When
August 27, 1:42 PM EST to 1:52 PM EST
Where
Butler County, 0.87 mi SE of Lemon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.440, -84.390

Numerous three to four inch diameter branches were knocked down on Yankee Road near State Route 63.

Thunderstorm Wind, Preble

When
August 27, 1:45 PM EST to 1:55 PM EST
Where
Preble County, 1.74 mi NW of Lewisburg Gilmer Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.850, -84.540

Numerous trees were reported knocked down.

Thunderstorm Wind, Warren

When
August 27, 1:51 PM EST to 2:01 PM EST
Where
Warren County, 0.87 mi SW of Carlisle Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.560, -84.330

A two foot diameter tree was knocked down at Franklin-Trenton and Hobart Roads.

Thunderstorm Wind, Montgomery

When
August 27, 2:00 PM EST to 2:05 PM EST
Where
Montgomery County, 0.69 mi S of Dayton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.740, -84.180

Winds were estimated by a trained spotter.

Thunderstorm Wind, Montgomery

When
August 27, 2:10 PM EST to 2:20 PM EST
Where
Montgomery County, 0.69 mi S of Johnson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.840, -84.170

A 50 foot tall tree was snapped and it fell on a house. Also, several two to three inch diameter trees and power lines were knocked down on Rip Rap Road.

Thunderstorm Wind, Montgomery

When
August 27, 2:10 PM EST to 2:20 PM EST
Where
Montgomery County, 0.53 mi W of Union
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.900, -84.310

Several trees were reported down.

Thunderstorm Wind, Montgomery

When
August 27, 2:17 PM EST to 2:27 PM EST
Where
Montgomery County, 0.87 mi NE of Clayton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.860, -84.360

Numerous trees were reported down.

Thunderstorm Wind, Miami

When
August 27, 2:18 PM EST to 2:28 PM EST
Where
Miami County, 0.69 mi S of West Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.960, -84.330

Numerous large branches and wires were knocked down.

Thunderstorm Wind, Greene

When
August 27, 2:20 PM EST to 2:25 PM EST
Where
Greene County, 0.69 mi N of Patterson Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.830, -84.050

Measured at Wright-Patterson Air Force Base.

Thunderstorm Wind, Champaign

When
August 27, 3:10 PM EST to 3:20 PM EST
Where
Champaign County, 0.53 mi W of Mechanicsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.070, -83.560

Large branches and wires were knocked down in Mechanicsburg and elsewhere across southern portions of Champaign County.

Thunderstorm Wind, Champaign

When
August 27, 3:10 PM EST to 3:20 PM EST
Where
Champaign County, 0.69 mi S of Urbana
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.110, -83.750

A large tree was snapped in half.

Thunderstorm Wind, Scioto

When
August 27, 5:40 PM EST to 5:45 PM EST
Where
Scioto County, Arion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.850, -83.100

A few trees were knocked down along Arion Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647135, 647136, 647137, 647138, 647140, 647143, 647145, 647146, 647147, 647407, 647401, 647402, 647403, 647404, 647408, 647405, 647409, 647406.